Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 217, NWS Birmingham, AL

August 30, 2007Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 30, 2007, 3:02 PM CDT for Lowndes County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 3:02 PM CDT (20:02 UTC)
Expired
Aug 30, 2007, 3:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:20 PM CDTTSTM WND DMG3 Se Benton, ALLARGE TREE LIMBS REPORTED DOWN NEAR THE INTERSECTION OF HWY 80 AND COUNTY ROAD 9

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 302003
SVRBMX
ALC085-302030-
/O.NEW.KBMX.SV.W.0217.070830T2002Z-070830T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 330 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLLIRENE...OR 12 MILES
  WEST OF LOWNDESBORO...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLLIRENE BY 320 PM CDT...
  FOSTORIA...7 MILES WEST OF MOSSES AND 8 MILES WEST OF BEECHWOOD BY
  330 PM CDT...

IN ADDITION THE DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3208 8688 3222 8691 3223 8681 3225 8682
      3227 8686 3229 8684 3231 8676 3230 8671
      3211 8665 3211 8665

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 12:40 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 12:40 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT THU AUG 30 2007

.UPDATE...AFTERNOON AND AVIATION DISCUSSION.

&&

.DISCUSSION...AFTERNOON WEATHER.

A DIFFERENT FLOW PATTERN ACROSS CENTRAL ALABAMA TODAY WITH DEEP
NORTHERLY FLOW. MID LEVEL TROF AXIS THAT WAS ACROSS NW ALABAMA
YESTERDAY HAS SHIFTED SOUTHWARD AND WAS NEAR MONTGOMERY. FIRST SIGN
OF CONVECTION THIS MORNING ACROSS CENTRAL ALABAMA FORMED ALONG THIS
TROF AXIS. BASED ON THIS FEATURE...KEPT LIKELY POPS ACROSS SOUTHERN
COUNTIES AND LOWERED POPS TO 50% OR LESS ACROSS NORTHERN COUNTIES.
PRECIPITABLE WATER STILL ABOVE 2 INCHES...SO ANY THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. HIGH TEMPERATURES WERE RAISED
MOST AREAS A DEGREE OR TWO AS HOURLY TEMPS WERE RUNNING 1-2 DEGREES
WARMER THAN 24 HOURS AGO.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

MID LEVEL TROF AXIS HAS SHIFTED TO NEAR KMGM. SCT-BKN CUMULUS THIS
AFTERNOON WITH BASES 4-5 THOUSAND FEET.  TSTM ACTIVITY WILL BE MORE
NUMEROUS ACROSS SOUTHERN PORTION OF CENTRAL ALABAMA...KMGM AND
KTOI...AND INCLUDED TEMPO TSTMS DURING THE MID TO LATE AFTERNOON.
VCTS FOR REMAINING TAF SITES AS COVERAGE WILL BE MORE LIMITED.
SCATTERED TSTMS WILL CONTINUE ACROSS SOUTHERN ALABAMA DURING THE
EVENING HOURS...WITH SCATTERED SHOWERS NORTH. CONVECTION SHOULD
DISSIPATE BY 05Z.  LIGHT FOG POSSIBLE AT SITES KMGM AND KTOI DUE TO
EXPECTED AFTERNOON RAINFALL...BUT IT SHOULD BE VERY SHORT LIVED AND
DECIDED TO NOT INCLUDE AT THIS TIME.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 30, 1:02 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT THU AUG 30 2007

ALZ011>015-017>050-310300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
ALABAMA THIS AFTERNOON...MORE NUMEROUS SOUTH OF LINE FROM
TUSCALOOSA...TO ALABASTER...TO ANNISTON. A FEW OF THE STORMS
WILL LIKELY BECOME STRONG BETWEEN 2 PM AND 8 PM...PRODUCING
GUSTY WINDS OF 25 TO 35 MPH...VERY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH
DAY. THERE IS A CHANCE SOME STORMS COULD BECOME STRONG...WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 2:12 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT THU AUG 30 2007

ALZ041-044-302000-
AUTAUGA-MONTGOMERY-
212 PM CDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND MONTGOMERY COUNTIES
UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRATTVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRATTVILLE.
  HUNTER.
  MAXWELL AIR FORCE BASE.
  MONTGOMERY.
  HOPE HULL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 30, 2:45 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT THU AUG 30 2007

ALZ042-302015-
LOWNDES-
245 PM CDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 315 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE HALL...OR 7 MILES WEST OF
LOWNDESBORO...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITE HALL.
  LOWNDESBORO.
  MOSSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.